Can anyone please help me I was diagnosed with hyperthyroidism 3 months ago I was hospitalised twice since then with thyroid storms has someone on this site experienced this. My meds are constantly being changed at the moment I'm on 40mg neomercazole and 60mg of inderal (propanol).I've just h ad a scan of my thyroid and it showed masses of nodules, my appointment with the specialist is not until late August, apart from constant coughing, sneezing and wheezing as a result I think of the meds .I am constantly having flare ups of rapid heart beats, tremours, and followed by full on panic attacks, I'm very scared but maybe if someone else is suffering the same type of symptoms I think it might ease my mind a bit. I'm really scared of having a heart attack when I feel my heart pounding in my chest, and the rapid heart beats......please can anyone relate to this or am I going mad???

13 Replies

  • Hi Mary7777

    I'm hyperthyroid as well, and those were my symptoms too. It is very frightening to experience but common in the early stages until the meds start to work properly - which they will. Do try to remain calm - very difficult I know, as everything at this stage is exaggerated- avoid caffeine, sugar overload, and try to rest as much as possible. Things will settle down! Do read as much as possible on this site. It's been invaluable for me. And try to follow the advice given. I've found it a huge help.

    All the best to you, and hope you begin to feel better soon.

    Arab. X

  • Hi thank you so much for your reply I feel much more relaxed and safe now I'm really very grateful. ..Mary H

  • Has your Free T3 and Free T4 been measured recently? Something more than a TSH? If you have Graves', your TSH can be close to zero even though your T3 and T4 could be below the reference range. It's entirely possible that your symptoms could be from being too HYPOthyroid now. The symptoms you describe: rapid heart beat, tremors, panic attacks can be hypo symptoms. About the only distinguishing feature is your body temperature. 98.6 F or 37 C is considered normal. If your temp stays well below that, you may be hypo, not hyper. If it's above that all the time, then you're right, you're still dealing with hyper. Big difference in how you're treated.

  • Hi.HIFL, thank you for ur info, I'm not sure about the results..have had bloods done every 4 weeks.each time I've been called back by docs as level still way over thats all they say, l seen the specialist once he ordered the scan and started to reduce both meds until he receives results, but within one week of reduction I stormed again and my G.P. put me back on full amounts of both meds,, but as far as body temp goes its swings and roundabouts just like my weight up and down, very confusing reading all the overactives comments here they've said weight loss is a major point but with me its different in the beginning I lost very little weight. but since on the meds I have gained more than lost very confusing, I had more bloods taken today. cant wait to return to specialist to find out what on earth is going on with my body totally out of sync....thanks again for ur help I'll look into what you were saying very good point...Mary H

  • Well especially if you're gaining weight, you might be hypo. It's critical that you get Free T3 and Free T4. Again, TSH doesn't work for someone with Graves'. I hope one of your doctors knows this and can help you.

  • Hello just to reassure you I was very ill due to my thyroid going into mega drive in my twenties and literally went through the mill but after lots of treatment and operation I have on the whole apart from lack of calcium been stable for 20 years ! I think because I was so young I just took it in my stride ! Good Luck with your treatment and there is definitely a light at the end of the tunnel and also I hope you have someone who can support you x

  • Hi Penandink,Thank you thats reassuring news I no when anything out of the ordinary happens to our bodies our acceptance of any situation causes our minds to go into overdrive more than the thyroids so yes your right I probably need to relax more and accept the fact things can only get better .thanks a mill for reply. Mary H.

  • I also had a thyroid storm in March this year and was in hospital twice with it. I was given 40mg daily Carbimazole and 20mg Propanlol to take 3 times a day and I felt the same as you describe I also thought I was going mad, the confusion and brain fog was really bad and I didn't think the medication was ever going to kick in but it did, though it took about 6 weeks to start even feeling remotely better. I've since had an uptake scan and been diagnosed with Graves Disease. I am still taking Carbimazole but now I'm on 20mg a day and no Propanlol. Read all about it on here this site was so helpful for me as I had no idea about Thyroid problems, other people's advice and experiences really help and although right now you feel terrible you will -eventually! - start to feel better, but it does take time, I wish you well x

  • Hi Shablah, thank you for your reply, I feel so relieved to know someone else is having the same symptoms as I am its very frightening and I know the specialist are as he put it 'dealing with this every day' but as I replied to his comment stating well I don't and I'm very scared I think something like this site is just what I needed, and to get replies from yourself and other sufferers is so benificial both physically and mentally. Thanks a million. much appreciated. ..Mary H

  • I have Graves a Disease and had all your pounding heart symptoms. I thought I was having a heart attack most of the time and because I could feel my heartbeat better by putting my hand on my abdomen I was also sure I had an aneurism. Eventually I was diagnosed as having Graves.

    Your 40mcg carbimazole ought to get your TSH down, just be careful that it doesn't get too low and you become hypo. So have regular blood tests to make sure. My hospital treats with block and replace - kill off thyroid production with carbimazole or PTU then replace it with thyrixine until your bloods are ok then you stop all the meds and wait to see what happens.

    I found that it took a while for the carb to take effect - I've got asthma soI wasn't able to be given propranolol - eventually you ought to feel a bit better but it isn't instant.

    Sounds easy to say but try to relax and be kind to yourself. I did as little as I could and even then only the things I wanted to do - I'm lucky, I'm old and my kids have left home, that's probably much harder if you are young and have a family but try your best. I lost so much weight I actually looked better than I had for years but inside I was a total mess. SO, be good to yourself and don't expect much from your body, it isn't able.

  • Hi fruitandnutcase....thanks for ur reply u made a very interesting point about the proponol , I was a Asthma sufferer for years it had been suppressed but recently I've been wheezing,coughing and finding it hard to breath, so I've started to use inhalers again, my GP would of been aware of my history with Asthma but she has me on 80mg of propanol daily its no wonder I'm finding breathing so difficult I'll have to return to doc to remind her and hopefully she will reduce the meds....thanks again it's very a informative site and ur all so very good to inform me of your experiences...

  • I'm glad you find the info so useful. I found reading about other people who had the same very useful because the people around me didn't understand the brain fog and neither did I! I still have some confusion and it can take me ages to click onto something sometimes, but it is getting better very slowly. I would also say that I have Asthma too but took the Propanolol anyway. The Doctors just said if your breathing becomes worse whilst taking it just stop as it leaves your system quite quickly. I found that it had no affect on my breathing problems at all so I carried on taking it for a while. I think the benefits of taking it outweighed the risks for me as the palpitations as you say are quite scary.

  • Hi all,following my last post which i gained so much knowledge from thank u all so much ...... I've had to return to my gp I have been having seriousely bad anxiety attacks with the strangest feeling of intense heat,and stinging like sensation running through my body also rapid heart beats I'd just be sitting maybe knitting or watching a movie and within seconds this would kik off, God its awful , I have also felt a heaviness in my right eye lid, my lid had drooped the eye was itchy and i felt a strange sensation in it. there was also some blurred vision in both eyes, I went to doc he said it was strange that hyperthyroidism normally suffer with protruding eyes but I think he was very unsure,doesn't know much a bout thyroid problems , he can't understand why meds aren't working as well as they were,so he put me on an extra xenax ,I also told him I have had bad Asthma years ago it has been dormant for 7 years but since on these new meds (proponol I read on this site is not recommended a for people with breathing problems am I right?) Well it has kicked off really bad so he put me on steroids to control it but won't ltake me of propanol. I had a scan recently and it showed both sides of my thyroid massed with nodules (what does this mean please?) I'm on 50mg neomercazole and 60mg inderel (propanol) can anyone here please tell me whats happening to my eyes and what's causing the really bad attacks again my appointment with endo not till 20th aug Please can anyone relate to my new problems so very concerned about my eyes ...thank you. Mary

You may also like...